Density computations for real quadratic units. (English) Zbl 0859.11064

The authors perform a series of direct computations to verify the density of those nonsquare integers \(d(>0)\) for which the form over \(\mathbb{Z}\), \(Q= x^2-dy^2\), takes the (non-Pellian) value \(-1\). There are necessary conditions (modulo 4) and Rédei conditions on the 4-rank \((e)\) of the class group, which come so close that the questionable cases are few and far between [see the second author, CANT, Math. Appl., Dordr. 325, 187-200 (1995; Zbl 0838.11066)]. In case the value \(Q=-1\) is taken, then \(-Q\) and \(Q\) are equivalent; this is easier to verify from class structure than a computation of the (odd) period of a continued fraction of a unit. Since the conjectured density depends on the value of \(e\), the testing thins out very rapidly (as for even the small values of \(e\) the testing requires 50 Sun Workstations). Ultimately, earlier estimates of the density of cases where \(Q=-1\) (within those valid modulo 4) still remain \(\approx .57339\).
Reviewer: H.Cohn (Bowie)


11Y40 Algebraic number theory computations
11R45 Density theorems
11R11 Quadratic extensions
11E16 General binary quadratic forms


Zbl 0838.11066
Full Text: DOI


[1] B. D. Beach and H. C. Williams, A numerical investigation of the Diophantine equation \?²-\?\?²=-1, Proceedings of the Third Southeastern Conference on Combinatorics, Graph Theory and Computing (Florida Atlantic Univ., Boca Raton, Fla., 1972), Florida Atlantic Univ., Boca Raton, Fla., 1972, pp. 37 – 68.
[2] W. Bosma and P. Stevenhagen, On the computation of quadratic \(2\)-class groups, University of Amsterdam mathematical preprint series, report 95–04, 1995.
[3] Henri Cohen, A course in computational algebraic number theory, Graduate Texts in Mathematics, vol. 138, Springer-Verlag, Berlin, 1993. · Zbl 0786.11071
[4] C. F. Gauss, Disquisitiones Arithmeticae, Gerhard Fleischer, Leipzig, 1801.
[5] J. C. Lagarias, Worst-case complexity bounds for algorithms in the theory of integral quadratic forms, J. Algorithms 1 (1980), no. 2, 142 – 186. · Zbl 0473.68030
[6] J. C. Lagarias, On the computational complexity of determining the solvability or unsolvability of the equation \?²-\?\?²=-1, Trans. Amer. Math. Soc. 260 (1980), no. 2, 485 – 508. · Zbl 0446.10014
[7] Patrick Morton, On Rédei’s theory of the Pell equation, J. Reine Angew. Math. 307/308 (1979), 373 – 398. · Zbl 0395.12018
[8] T. Nagell, Über die Lösbarkeit der Gleichung \(x^{2}-Dy^{2}=-1\), Arkiv för Mat., Astr., o. Fysik 23 (B/6) (1932), 1–5. · JFM 59.0180.02
[9] L. Rédei, Über einige Mittelwertfragen im quadratischen Zahlkörper, J. Reine Angew. Math. 174 (1936), 131–148. · JFM 61.0171.02
[10] G. J. Rieger, Über die Anzahl der als Summe von zwei Quadraten darstellbaren und in einer primen Restklasse gelegenen Zahlen unterhalb einer positiven Schranke. II, J. Reine Angew. Math. 217 (1965), 200 – 216 (German). · Zbl 0141.04305
[11] Peter Stevenhagen, The number of real quadratic fields having units of negative norm, Experiment. Math. 2 (1993), no. 2, 121 – 136. · Zbl 0792.11041
[12] P. Stevenhagen, A density conjecture for the negative Pell equation, Computational Algebra and Number Theory, Mathematics and its Applications, vol. 325, Kluwer Academic Publishers, 1995, pp. 187–200. · Zbl 0838.11066
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.